Adverse reactions to sedative/hypnotics: three years' experience.

Abstract

Reported adverse reactions to orally administered sedative/hypnotics were systematically recorded during a 3-year period in a 1,000-bed teaching hospital. Reported cases were reviewed by a multidisciplinary committee and then by a pharmacist, and judgments were made as to type, severity, and outcome of adverse reactions. Probability that the reaction was caused by the medication was recorded in terms of both a global judgment and a systematic scale. The frequency of adverse reactions was calculated as a percentage of total doses of each agent dispensed by the pharmacy during the same time period. The assessment of benzodiazepine sedative/hypnotics indicated that adverse reactions were rare, ranging from frequencies of 0.05% of doses administered (lorazepam) to none (chlorazepate). The median frequency of reported adverse reactions was 0.01%, or 1 in 10,000 doses. The vast majority of reactions could be viewed as extensions of the therapeutic effect, were considered mild, and were without sequelae. All adverse reactions occurred in patients over 55 years old except for four patients under age 50 who received lorazepam. There were no reported cases of violent behavior or global amnesia.

Cite this paper

@article{Mendelson1996AdverseRT, title={Adverse reactions to sedative/hypnotics: three years' experience.}, author={Wallace B. Mendelson and Chandler Thompson and Thomas Franko}, journal={Sleep}, year={1996}, volume={19 9}, pages={702-6} }